North Carolina, 2019Damaging Wind in North Carolina, August 4, 2019
August 4, 2019 · NWS RNK · 1 event in 1 county or zone
An isolated thunderstorm developed out of a very stagnant, warm, and humid air mass. This allowed for a few of the stronger storms to produce isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed out of a very stagnant, warm, and humid air mass. This allowed for a few of the stronger storms to produce isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 2:03 PM EST, 47 minutes earlier.
Area forecast discussion, Aug 4, 2:03 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
303 PM EDT Sun Aug 4 2019
.SYNOPSIS...
An upper-level disturbance over the Carolinas will lead to
increasing chances for showers and thunderstorms this afternoon
and again on Monday east of the Blue Ridge. Weak ridge will lead
to relatively drier conditions on Tuesday, ahead of another
frontal system to affect the Mid- Atlantic Wednesday. Temperatures
will be near seasonal normals.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 256 PM EDT Sunday...
This afternoon, main axis of convection is lined up from southwest
NC to eastern VA along/north of a front and higher theta-e air. Weak
low level convergence across our mountains from NC to southside VA
allowing for isolated coverage at the moment. Vis satellite shows
litte or no development in the cu field further north into western
VA and WV and confidence is low that development of storms will
occur, so cut back pops here. There is another area of storms across
southern KY into the Cumberland Plateau of TN.
The convection mentioned above is centered around a strong vort over
Georgia, and another vort moving across western TN. Models show the
one over Georgia moving slowly northeast into central NC overnight
while the TN one shifts to the NC mountains. So as we head through
the afternoon into the evening activity may increase south of the
VA/NC border, with any outflow boundaries allowing for development
east or northeast. Still confidence is low on pops along and
northwest of the I-81 corridor so will keep them nil to slight
chance into tonight, with 30-45 pops from the NC mountains into the
Triad.
Some of the high-res models linger showers overnight in the piedmont
and given progged upper support and low level moisture in place,
will leave isolated threat through Monday morning. Fog appears
likely again in the mountains, as should expect some clearing, but
since we have some mid and high clouds from storms, most of the fog
will be light, vsbys 3-5 miles.
Monday, axis of trough at 5h will be centered over the foothills.
Another wave shifts across NC in the afternoon, and backing with low
level moisture converge appears enough to have high chance pops east
of the mountains, but lower in the west as drier air starts to
funnel in.
Temps will drop to the lower 60s in the mountains tonight with upper
60s to around 70 east. Monday highs tricky depending on how quick
convection fires up, but will keep mid 70s to lower 80s across the
west, to mid 80s east.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Sunday...
Primary feature aloft will continue to be a longwave trough with
axis initially just west of the Appalachians. A stronger shortwave
rounding the trough from the upper Midwest/lower Ohio Valley
Wednesday will help kick the mean longwave trough axis east of our
area by late Wednesday night.
Leftover, residual showers or storms east of the Blue Ridge from
Monday afternoon will shift east or fizzle entirely towards
midnight for the Monday overnight hours. Into Tuesday, weak
shortwave ridging should result in less afternoon shower and
thunderstorm coverage - something closer to isolated, and
mainly along or within a few miles either side of the Blue
Ridge. Any showers or thunderstorms on Tuesday will also
dissipate in coverage shortly after sunset.
Guidance continues to point to Wednesday being a rather active day,
with a good likelihood of scattered to numerous thunderstorms
shifting eastward from the mountains into the Piedmont. A
shortwave trough/vort max and surface cold front will help
augment orographic ascent and lead to increased thunderstorm
coverage by afternoon. BUFKIT soundings show a plume of higher
mid-level instability (mid-level lapse rates between 6-6.5
C/km) that contribute to CAPEs for a most- unstable parcel on
the GFS on the order of 1500-2000 J/kg. Also, low and mid-level
flow fields improve by afternoon to bring effective shear values
to around 30 kts, generally higher west of the Blue Ridge.
Soundings also show steep low-level lapse rates potentially
indicative of sizable downdraft CAPE values. While not
necessarily organized severe, and exact timing is still in some
question...I do think we'll be looking at scattered strong to
severe storms Wednesday given the forcing, instability and
higher than typical bulk shear, capable of localized damaging
winds and hail given the relatively more steep mid-level lapse
rates for a typical summer air mass. While possible, flooding
looks like less of an overall threat given the quicker storm
motions. Will mention this potential in the HWO.
Temps on the whole are near or just above early-August climatology;
highs in the mid-upper 80s and lows in the low-mid 60s.
Forecast confidence is moderate to high for this period; closer to
moderate on the thunderstorm threat Wednesday due to
small differences in timing.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM EDT Sunday...
Looks like a break in thunderstorm activity on Thursday, stuck
between the system that looks to affect the region on Wednesday and
the next cold front and vort max in northwest flow to affect the
region Friday. Greater storm chances as a weak trough progresses in
the northwest flow into the mid-Atlantic/Appalachians Friday, though
still some question on how much instability and timing the trough
through that renders confidence in hazards on the low side.
Front looks to get hung up as it moves southeastward into North
Carolina, so Saturday also looks unsettled with rain/storm chances.
Toward Sunday into early next week, high pressure builds in from the
northwest which could allow for somewhat lower humidity levels.
Overall, temperatures look to trend close to early-August
climatology.
Forecast confidence is moderate for this period.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 105 PM EDT Sunday...
Look for mostly VFR conditions through the afternoon/evening
outside of isolated to scattered showers/thunderstorms that
should be mostly confined to areas east/south of a lee trough
near the Blue Ridge. For now, have kept VCTS out of tafs due to
isolated coverage, though KDAN would have the best chance of
seeing convection nearby. Will amend if needed.
VFR conditions should continue through the midnight hour, then
fog will begin to develop once again. With moisture beginning to
return more to the northern areas, fog may begin a bit sooner
and last longer tonight than the past couple of mornings. Thus,
have already included LIFR conditions for KBCB and KLWB, but
left the other sites MVFR or better for now.
Winds will be variable and light.
Confidence is medium on all elements.
.Extended Aviation Discussion...
Scattered showers and thunderstorms with periods of sub-VFR
ceilings can be expected Monday under a passing upper
disturbance with coverage becoming less by Tuesday in its wake.
This pattern will also result in MVFR or lower clouds and MVFR
to IFR/LIFR in early morning fog due to moist low levels,
especially at night. Showers and thunderstorms are expected again
Wednesday ahead of the next cold front before seeing more in
the way of VFR Thursday as this boundary stalls out just north
of the area.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AL/RAB
NEAR TERM...WP
SHORT TERM...AL
LONG TERM...AL
AVIATION...RAB/WP
Hazardous weather outlook, Aug 4, 2:10 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
310 PM EDT Sun Aug 4 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-051915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
310 PM EDT Sun Aug 4 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered strong to locally severe thunderstorms are possible
Wednesday afternoon into early evening. Gusty to locally damaging
winds capable of scattered tree and powerline damage, along with
hail will be the main thunderstorm hazards.
Otherwise, the probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Wilkes
- When
- August 4, 2:50 PM EST
- Where
- Wilkes County, 0.27 mi SSE of Wilkesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.146, -81.168
Two trees were blown down by thunderstorm wind gusts near Wilkesboro. A car was damaged when it hit a downed tree near the intersection of Curtis Bridge Road and Woodlawn Boulevard. A large white oak tree was also blown down at the east end of Greenbrier Lane near Woodlawn Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in North Dakota, August 4, 20191 death · 1 in hail · 2 events
- Hail and Damaging Winds in North Dakota, August 4 to 5, 2019$55,000 · 1.75 in hail · 16 events
- Wildfire in Nevada, August 4 to 13, 20192 injured · $35,000 · 1 event
- Flood and Lightning Strike in Florida, August 4, 20191 injured · $100 · 2 events
- Flash Flooding and Damaging Winds in Utah, August 4, 201956 kt wind · 8 events
- Flash Flood and Flood in Massachusetts, August 4, 2019$7,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, August 4, 20191.75 in hail · 7 events
- Flash Flood and Damaging Winds in Nebraska, August 4, 201970 kt wind · 7 events
- Damaging Winds in Virginia, August 4, 2019$9,000 · 50 kt wind · 6 events
- Damaging Winds in Alabama, August 4, 2019$400 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Hawaii, August 4 to 5, 20195 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 4, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848289.